FDA finally admits the dangers of certain antibiotics

0
911
Antibiotics

FDA finally admits dangers of certain antibiotics.

Antibiotics are life savers. But like all drugs, they have side effects, and some may be dangerous and deadly. This is especially true with a class of drugs called fluoroquinolones that include Levaquin, Cipro, and Avelox.

Over 33 million Americans take one or more of these antibiotics each year, and in 2010, Levaquin was the bestselling antibiotic in the country. There’s a good chance that you or a family member has taken one of these potentially harmful drugs within the last year.

Serious questions have been raised about the safety of these medications, most notably Levaquin, since their marketing in 1996. Until recently, the FDA did little to warn doctors and consumers of the possible deadly side-effects. By 2010, Levaquin was involved in over 3,400 lawsuits and possibly 5,000 deaths.

Dangerous Side Effects

Warnings surrounding the popular antibiotic Levaquin have been dangerously insufficient. The drug, capable of causing debilitating tendinitis, permanent nerve damage, and even psychosis, is meant to be reserved for severe life-threatening infections.

Unfortunately, many doctors are prescribing antibiotics like Levaquin for non-life threatening conditions such as earaches, bronchitis, sinusitis, and other ailments which could be allowed to resolve on their own or are easily treated with lesser drugs or non-drug remedies. This has led to bacterial resistance and serious, possibly life-threatening side-effects in people who should not be taking the drug for less severe conditions.

Thousands of people have reported ill effects from taking Levaquin and have chronicled the adverse effects of this class of drugs, which include paralysis, excruciating joint pain, tendon ruptures, difficulty breathing, exhaustion, neurological damage, dizziness, depression, anxiety, etc.

Here are some typical comments from Levaquin users who experienced adverse effects:

From Askapatient.com: “Took one pill- then could not walk for months- Was in a wheelchair – extreme pain.”

From Drugs.com “I was a healthy, active college student minoring in dance when I took this for a sinus infection. After a few pills it completely destroyed my life…No more than hour of sleep for over a year due to neurological damage that destroyed my sleep cycle.”

From Askapatient.com: “worst stuff I have ever used ended up in the er was so scared, it killed me with back and knee pain could not get out of bed without screaming, never again!”

In 2012, Jane Brody of the New York Times interviewed Dr. Mahyar Etminan, a pharmacological epidemiologist who researched the effects of fluoroquinolones. He found “that the risk of suffering potentially blinding retinal detachment was nearly fivefold higher among current users of fluoroquinolones . . . and [there was] a significantly increased risk of acute kidney failure.”

The Journal of the American Medical Association (JAMA) reported in 2015 a two-fold increase in risk of dissection and aneurysm within 60 days of using the fluoroquinolones.

The British Medical Journal (BMJ) also published a comprehensive study of 1.7 million patients in 2015 that chillingly found a three-fold increase in aortic aneurysms.

What Is Being Done?

Levaquin is a powerful drug that has helped countless individuals. But the dark side of Levaquin has been underplayed by the FDA and too nonchalantly used by physicians for ailments that could be improved or cured by less potent drugs. This inappropriate usage has led to serious and life threatening complications for many.

The FDA has known of the problems with Levaquin for some time. In 2006, the Public Citizen Research Group petitioned the FDA to add a black box warning to the label. In 2008, the FDA agreed to add the black box warning for the high risk of tendinitis and tendon rupture. However, no FDA communication to this effect was sent to physicians. Levaquin went on to be the best selling antibiotic in the US by 2010.

Also in 2010, Johnson and Johnson, makers of Levaquin, settled over 800 lawsuits out of 3,400 suits filed charging that patients were not made aware of the dangers involving the drug and paid out $1.8 million to one plaintiff who suffered tendon rupture.

In 2015, Dr. Charles Bennett, who runs one of the largest pharmaceutical watchdog groups in the country, the Southern Network on Adverse Reactions (SONAR), filed a citizen petition with the FDA regarding fluoroquinolones asking that mitochondrial toxicity and serious psychiatric events be added to the FDA’s black box warning.

Bennett has collected “testimony from thousands of patients all across the country, patients who experienced muscle weakness, chronic fatigue, cardiomyopathy, hearing loss, developmental disorders, severe depression or nerve damage after taking Levaquin and related drugs.”

In May of 2016, the FDA finally upgraded its warnings about the use of fluoroquinolones and Levaquin.

Paul Auwaerter, with Medscape Infectious Diseases and the Johns Hopkins University School of Medicine, states that the FDA has recognized the increased risk of fluoroquinolones for Clostridium difficile infection (compared with many other antibiotics), tendinopathy, arthropathy, QT prolongation, retinal issues, and central and peripheral nervous system toxicities.

Auwaerter adds that the FDA now feels that owing to potential irreversible or permanent side effects, these drugs should not be used for first-line treatment for common upper respiratory tract infections such as bronchitis or sinusitis, or for urinary tract infections.

He concludes definitively that “it does not make sense to prescribe these drugs . . . to treat conditions that could be treated with a narrower-spectrum and more targeted drug.”

-sott

If you or a loved one have been affected by any of these antibiotics, contact an attorney today at Chhabra & Gibbs, P.A. by going to their website or calling 601-948-8005.

LEAVE A REPLY

Please enter your comment!
Please enter your name here